Oregon, 2020Heavy Snow in Oregon, March 30 to 31, 2020
March 30 to 31, 2020 · NWS PQR · 2 events in 2 counties and zones
A complex low pressure system along the west coast of Canada ushered several disturbances into the Pacific Northwest at the end of March. Heavy snow fell in the Cascades as the trough of low pressure and attendant cold fronts moved through the region.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex low pressure system along the west coast of Canada ushered several disturbances into the Pacific Northwest at the end of March. Heavy snow fell in the Cascades as the trough of low pressure and attendant cold fronts moved through the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 29, 7:50 PM PST, 6 hours 10 minutes earlier.
Area forecast discussion, Mar 29, 7:50 PM PST, 6 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Portland OR
850 PM PDT Sun Mar 29 2020
Updated aviation and marine discussion.
.SYNOPSIS...Showers this afternoon and evening should give way to
steadier rain and Cascade snow late tonight through Monday with
showers continuing through Wednesday. Drier weather with more
seasonal temperatures are possible Thursday and Friday with another
front expected Friday night.
&&
.SHORT TERM...Tonight through Tuesday night...Showers are picking up
this afternoon as an upper shortwave approaches from the NW. No
thunderstorms have been observed, but heavier showers are being
observed with increasing gusts, and will leave the slight chance of
thunderstorms in the forecast through the afternoon.
Rain and Cascade snow will become more widespread late tonight into
Monday morning as a cold front moves across the region. The winds
will increase with the front with gusts around 50 mph possible for
the coast late tonight and gusts around 35 mph for the interior
valleys Monday morning. The front will move east of the Cascades
Monday afternoon, but a trough and onshore flow will support showers
through Tuesday night. The Cascades could get 14 to 16 inches of snow
over a 36 hour time period (early Monday morning through Tuesday
afternoon), which warrant the current Winter Weather Advisory. Snow
levels will generally be between 3500 feet Monday and 2500 to 3000
feet on Tuesday. For those that have essential travel over the
Cascades should be prepared for winter weather conditions Monday and
Tuesday. Besides snow, and increased winds, thunderstorms are
possible Monday and Tuesday afternoon, mainly north of Salem, where
lightning, small hail, and heavier showers are possible. ~TJ
.LONG TERM...Wednesday through Saturday..A deep and cool upper trough
will remain over the Pacific Northwest on Wednesday continuing rain
and Cascade showers across SW Washington and NW Oregon. Weak upper
ridging moves through on Thursday for decreasing showers, but onshore
flow will likely maintain showers across the higher terrain through
the afternoon. Another front is expected Friday or Friday night, but
models vary on the timing of it. Rising heights aloft and weakening
onshore flow should lead to more more seasonable temperatures late
in the week despite the rain chances. ~TJ
&&
.AVIATION...Showers have dissipated this evening as the frontal
boundary shifts further east and weakens. However, the break will
be short lived as the next system, a strong low originating from
the Gulf of Alaska, advances towards the forecast area. The cold
front along the leading edge of the low is expected to reach the
area around 06Z Mon along the coast, and inland by 09Z Mon.
Southerly winds are expected to reach 30+ kt along the coast with
exposed areas along the beaches potentially even higher. Inland
through the Willamette Valley, gusts to 25 kt possible. Skies
will fall around 1500 to 2500 ft after 09Z Mon, rising briefly to
VFR around 15Z Mon. Winds will also weaken at that time. By 22Z
Mon, a shortwave will approach the forecast area bringing another
round of heavy rain and MVFR skies. Slight chance of
thunderstorms over the northern Cascades Mon afternoon.
PDX AND APPROACHES...VFR skies through 08Z Mon when the
southwesterly flow enhances. Expect gusty winds up to 28 kt and
MVFR skies at the peak of the front between 08Z and 16Z Mon.
Heavy rain showers with the stronger winds may reduce visibility
at times. Otherwise, no impactful weather expected. -Muessle
&&
.MARINE...A strong cold front continues to advance towards the
waters tonight increasing winds through the evening. Expect
southerly winds around 30 kts on the leading edge of the front,
with gale force winds up to 40 kt likely overnight. Winds become
westerly behind the front Mon morning and remain elevated
through they afternoon. Current seas around 6 to 7 ft will build
due to a strengthening wind wave. Expect seas 9 to 11 ft late
tonight at the time of peak winds. The addition of a westerly
swell will cause winds to build into the teens late Mon through
Tue. After this system, expect fairly benign conditions with a
westerly swell around 9 ft. -Muessle
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory from 5 AM Monday to 11 AM PDT Tuesday
for Cascades in Lane County-Northern Oregon Cascades.
WA...Winter Weather Advisory from 5 AM Monday to 11 AM PDT Tuesday
for South Washington Cascades.
PZ...Small Craft Advisory until 10 PM PDT this evening for coastal
waters from Cape Shoalwater WA to Florence OR out 60 NM.
Gale Warning from 10 PM this evening to 5 AM PDT Monday for
coastal waters from Cape Shoalwater WA to Florence OR out
60 NM.
Small Craft Advisory from 7 AM to 11 AM PDT Monday for Columbia
River Bar.
&&
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland
This discussion is for Northwest oregon and Southwest Washington
from the Cascade crest to 60 nm offshore. This area is commonly
referred to as the forecast area.In the hours before
Special weather statement, Mar 30, 1:45 AM PST, 15 minutes before
Special Weather Statement
National Weather Service Portland OR
245 AM PDT Mon Mar 30 2020
ORZ001-002-WAZ021-301100-
North Oregon Coast-Central Oregon Coast-South Washington Coast-
Including the cities of Astoria, Cannon Beach, Tillamook,
Netarts, Pacific City, Lincoln City, Newport, Cape Foulweather,
Yachats, Florence, Raymond, Long Beach, Ocean Park, Naselle,
Cathlamet, and Cape Disappointment
245 AM PDT Mon Mar 30 2020
...STRONG WINDS ON THE NORTH AND CENTRAL OREGON COAST AND SOUTH
WASHINGTON COAST EARLY THIS MORNING...
Strong south winds, with gusts up to 60 mph will continue through
about 4 AM before turning to the southwest and weakening early
this morning. Strongest winds will be near beaches and headlands.
Heavy Snow, North Oregon Cascades
- When
- March 30, 2:00 AM PST to March 31, 3:00 PM PST
- Where
- North Oregon Cascades forecast zone
- Reported by
- SNOTEL
Bear Grass SNOTEL at 4720' reported 25 inches.|Mt Hood Test Site at 5370' reported 26 inches.|Mount Hood Meadows at 5380' reported 23 inches.|Timberline at 5880' reported 23 inches.|Mud Ridge SNOTEL at 4070' reported 22 inches.|Blazed Alder SNOTEL at 3650' reported 22 inches.|Daly Lake SNOTEL at 3690' reported 19 inches .|Peavine Ridge SNOTEL at 3420' reported 16 inches.
Heavy Snow, Cascades in Lane County
- When
- March 30, 6:00 AM PST to March 31, 10:00 PM PST
- Where
- Cascades in Lane County forecast zone
- Reported by
- SNOTEL
The McKenzie SNOTEL at 4770' reported 34 inches.|The Roaring River SNOTEL at 4950' reported 20 inches.|The Cascade Summit SNOTEL at 5100' reported 24 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Washington, March 30, 2020$21,000 · 50 kt wind · 2 events
- Heavy Snow in Idaho, March 30 to 31, 20206 events
- Dense Fog in Virginia, March 30, 20204 events
- High Wind in Oregon, March 30 to 31, 202052 kt wind · 2 events
- High Wind in Texas, March 30, 202056 kt wind · 2 events
- Tornadoes in Texas, March 30, 2020EF0 · 2 events
- Dense Fog in District of Columbia, March 30, 20201 event
- Hail in Oklahoma, March 30, 20200.88 in hail · 1 event
- Hail in Kansas, March 30, 20200.88 in hail · 1 event
- Winter Storm in Wyoming, March 30 to 31, 20201 event
- Winter Storm in Montana, March 30 to 31, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877764, 877785.